Irritable Bowel Syndrome and Digestive Health Support Forum banner
1 - 8 of 8 Posts
G

·
Discussion Starter · #1 ·
My gastro is starting me on Amitriptyline for back/abdominal pain and general IBS pain. Has anyone out there taken it? I forgot to ask him if it's safe to take with Paxil. My drug book is packed because someday we are moving, but I know one of the side effects is wieght gain of about 900 lbs. the first six months you take it. The dose is quite low, 10 Mg. He wants to see me in two weeks and thinks I started it two days ago, but I'm too chicken to start until I ask someone about it. I'm also not sure I want to be completely wiped out for a week until my body adjusts to it. Any suggestions?
 

·
Registered
Joined
·
1,329 Posts
Amitriptyline: Adverse Reactionshope this helps answer your question tmocharlie
--------------------------------------------------------------------------------Many side effects can be ascribed totally or in part to the anticholinergic effects. The usual therapeutic doses often cause fatigue, dry mouth (which could be accompanied by complications such as candidiasis or caries), tachycardia, and weight-gain. Orthostatic hypotension, constipation, blurred vision, urinary hesitancy, and various central nervous problems (e.g. memory disturbance, confusion) occur. Amitriptyline has a quinidine-like effect and can cause or suppress arrhythmias. Other side effects are rare: convulsions, hyponatremia, impotence, galactorrhea, jaundice, etc. An overdosage mainly represents cardiac hazards. Withdrawal symptoms have rarely been described in relation to amitriptyline.
 
G

·
Discussion Starter · #3 ·
Yes, I was on 10mg once a night for about 10 months. The only side effects I had were drowsiness (which was good because I had insomonia and it helped me to sleep), cotton mouth, a little dizziness sometimes, and I did gain about 10lbs., but at the time I needed to. I found that it really cut back on the strength of the spasms and also helped the morning nausea somewhat. My GI doc put me on it because he thought it might do me good to be on a low dose of an antidepressant whose side effect was to "sedate the smooth muscles of the intestines". Whatever it did, it helped me and after 10 months I felt I did not need it anymore. That was 3 or 4 years ago, and I haven't been on it or any other drug since. After that I turned to herbal remedies, a change of diet, and switched jobs. I still have bad, bad episodes, but they don't seem to last as long and they aren't as severe. I am not sure about taking it with Paxil, I've never been on that one.
 
G

·
Discussion Starter · #4 ·
Hi. I was using this for awhile. It helpedmy lower back pain I had with IBS. I stoppedtaking it though cuz I found it hard to getup in the morning. Later on I took Paxilfor a brief time and it helped me alot butI was on it about 7 months. No real sideeffects from the paxil. Just stopped takingthe other like I said it made it hard on mein the morning.
 
G

·
Discussion Starter · #5 ·
I was on Prozac (same family as Paxil)for 7 years, but stopped taking it 2 months ago because I read a study which stated one of the side-effects of SSRIs is nausea, vomiting, and loose stools (I've been plagued with nausea and D for years). However, my family practice doctor does not know I discontinued Prozac and he prescribed amitriptyline to me a week ago for D, so one could assume it is okay to take Paxil with amitriptyline (which is actually a tricyclic antidepressant). The first night I took it, I slept for 15 hours. He had prescribed 25 mg. to me, so I started cutting it in half. Ever since then, I've been sleeping 8-12 hours and feel okay (not drugged) after I get up. It lessened the attacks of D, but did not stop them altogether. For the past 3 days, I have taken a calcium supplement called Calcet (because I already had some on hand--will get Caltrate after it's gone)and have had no D and actually 2 normally BMs. I'm sorry for all of my rambling, but I hope some of this helps. Lisa P. earthpet###home.com
 
G

·
Discussion Starter · #6 ·
Thanks everybody. You've helped a lot. Since the dose he gave me is only 10 Mg. I guess it wouldn't hurt to give it a try. My doc does know I'm already on Paxil so, because it is not in the same family, it probably doesn't matter. I'll just take them at different times of the day. I really want to get rid of the PAIN. Thanks again.
 
G

·
Discussion Starter · #7 ·
I took amitriptyline for about 3 months. Really helped with abdominal pain! I quit taking it "cold turkey" with no withdrawal type symptoms. I quit because it DOES make you gain weight and tends to make you 'C' which I already was. The pain has not come back. It does make you sleepy, but it was a restful sleep.
 
G

·
Discussion Starter · #8 ·
I've been taking .05 mg of amytriptliam (Sp?) for nine months and am about to go off of it simply because I haven't had any signaticant problems! My gastro said to go off it after a year and if the D comes back, go back on it! I've had no side effect and NO weight gain. My doctor said you only gain weight when taking a lot more - like 50 or 100 mg. a day. Hope this helps.Carlene
 
1 - 8 of 8 Posts
This is an older thread, you may not receive a response, and could be reviving an old thread. Please consider creating a new thread.
Top